MAUDE Adverse Event Report: ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS

ABBOTT MEDICAL OPTICS TECNIS 1 MULTIFOCAL; MULTIFOCAL IOLS
Model Number ZMB00
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Halo (2227); No Code Available (3191)
Date of Event 03/08/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).All pertinent information available to abbott medical optics has been submitted.
 
Event or Problem Description
It was reported that an intraocular lens (iol) was explanted in a secondary surgical procedure because the patient was complaining of halos and glare.The lens was replaced with a non-amo lens, model and diopter unknown.Additional information was received and it was learnt that there was no patient injury, no capsule tear and no vitrectomy was performed.The incision had to be enlarged and 3 or 4 sutures were required.The patient was reported doing well.No further information was provided.
 
Additional Manufacturer Narrative
Device available for evaluation? yes.Returned to manufacturer on: 07/18/2017.Device returned to manufacturer? yes.Device evaluation: the intraocular lens (iol) was returned at the manufacturing site for evaluation.Visual inspection at 10x microscope magnification showed loose fibers/particles on the lens related to the handling of the unit out of a sterile environment.The lens was observed torn.The customer's reported complaint could not be verified.Manufacturing records review: the manufacturing records for the intraocular lens were reviewed.The product was manufactured and released according to specification.A search revealed that no additional investigation requests for this order number have been received.Labeling review: the directions for use (dfu) were reviewed.The directions for use (dfu) adequately provides instructions and precautions along with warnings for the proper use and handling of the device.As a result of the investigation there is no indication of a product quality deficiency and the reported issue could not be verified.All pertinent information available to abbott medical optics has been submitted.
 
Additional Manufacturer Narrative
Additional information was received and it was learnt that the multifocal intraocular lens (zmb00 +18.5 diopter) was implanted in the left eye (os) of the patient on (b)(6) 2016.During the follow up visit on (b)(6) 2017 the patient stated that his vision was not much better and complained of starbursts in os - he commented that he has to close the left eye to see clearly when driving.On (b)(6) 2017 the lens was explanted and replaced with a three-piece non j&j iol (+18.0 diopter) as the patient was complaining of blurry vision, decreased night vision and persistent halos and glare when driving at night.One day post explantation ((b)(6) 2017) the patient stated that his visual acuity was still very blurry and the night before was a little uncomfortable and very scratchy.No further information was provided.Updated the following fields: if implanted, give date: (b)(6) 2016.All pertinent information available to johnson and johnson surgical vision, inc.Has been submitted.

Brand Name
TECNIS 1 MULTIFOCAL
Common Device Name
MULTIFOCAL IOLS
Manufacturer (Section D)
ABBOTT MEDICAL OPTICS
santa ana CA
MDR Report Key6549781
Report Number2648035-2017-00817
Device Sequence Number83644
Product Code MFK
UDI-Device Identifier05050474535596
UDI-Public(01)05050474535596(17)190120
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
P980040
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/29/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date01/20/2019
Device Model NumberZMB00
Device Catalogue NumberZMB00U0185
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/18/2017
Initial Date Received by Manufacturer 04/07/2017
Supplement Date Received by Manufacturer07/19/2017
03/01/2018
Initial Report FDA Received Date05/05/2017
Supplement Report FDA Received Date08/11/2017
03/29/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR